Finger Lakes Health
Research Health Information
Online Services

Research Health Information

Back to MainBack to Main   Print This Page Print    Email to a Friend Email

Drug-induced immune hemolytic anemia


Drug-induced immune hemolytic anemia is a blood disorder that occurs when a medicine triggers the body's defense (immune) system to attack its own red blood cells. This causes red blood cells to break down earlier than normal, a process called hemolysis.

Alternative Names

Immune hemolytic anemia secondary to drugs; Anemia - immune hemolytic - secondary to drugs


In some cases, a drug can cause the immune system to mistake your own red blood cells for foreign substances. The body responds by making antibodies to attack the body's own red blood cells. The antibodies attach to red blood cells and cause them to break down too early.

Drugs that can cause this type of hemolytic anemia include:

  • Cephalosporins (a class of antibiotics), most common cause
  • Dapsone
  • Levodopa
  • Levofloxacin
  • Methyldopa
  • Nitrofurantoin
  • Nonsteroidal anti-inflammatory drugs (NSAIDs)
  • Penicillin and its derivatives
  • Phenazopyridine (pyridium)
  • Quinidine

A rare form of the disorder is hemolytic anemia from a lack of glucose-6 phosphate dehydrogenase (G6PD). In this case, the breakdown of red blood cells is due to a certain type of stress in the cell.

Drug-induced hemolytic anemia is rare in children.


Symptoms may include any of the following:

  • Dark urine
  • Fatigue
  • Pale skin color
  • Rapid heart rate
  • Shortness of breath
  • Yellow skin color (jaundice)

Exams and Tests

A physical exam may show an enlarged spleen. You may have blood and urine tests to help diagnose this condition.

Tests may include:


Stopping the drug that is causing the problem may relieve or control the symptoms.

You may need to take a medicine called prednisone to suppress the immune response against the red blood cells. Special blood transfusions may be needed to treat severe symptoms.

Outlook (Prognosis)

The outcome is good for most people if they stop taking the drug that is causing the problem.

Possible Complications

Death caused by severe anemia is rare.

When to Contact a Medical Professional

See your health care provider if you have symptoms of this condition.


Avoid the drug that caused this condition.


Jager U, Lechner K. Autoimmune hemolytic anemia. In: Hoffman R, Benz EJ Jr, Silberstein LE, Heslop HE, Weitz JI, Anastasi, J, eds. Hematology: Basic Principles and Practice. 6th ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 44.

Michel M. Autoimmune and intravascular hemolytic anemias. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 160.

Price EA, Schrier SL. Extrinsic nonimmune hemolytic anemias. In: Hoffman R, Benz EJ Jr, Silberstein LE, Heslop HE, Weitz JI, Anastasi, J, eds. Hematology: Basic Principles and Practice. 6th ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 45.

Review Date: 2/13/2015
Reviewed By: Rita Nanda, MD, Assistant Professor of Medicine, Section of Hematology/Oncology, University of Chicago Medicine, Chicago, IL. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.